# SDR 2008FA0000098

- Difficulty date: December 26, 2007
- Submitted: February 25, 2008
- Operation: General aviation
- Aircraft: N7637D
- Make and model: Piper PA-22-150
- Aircraft serial: 225346
- Engine: Lyc O320*
- System (JASC): 3221 · Nose/Tail Landing Gear Attach Section
- Part: Mount
- Part number: 1303400
- Condition: Cracked
- Location: Nlg
- Stage of operation: LD
- How discovered: O
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

FOUND NOSE GEAR MOUNT CORRODED THIN IN SPOTS ON THE LOWER TUBES FROM THE INSIDE.  ORIGINAL THICKNESS .049 INCH AND IN THE THIN SPOTS THE THICKNESS WAS LESS THAN .020 INCH.  THE MOUNT HAD BEEN REPAIRED BY WELDING AND ONE WELD WAS A COLD WELD THAT CRACKED AND ALLOWED MOISTURE INTO THE INSIDE OF THE TUBING.  ANNUAL INSP 35 HOURS BEFORE FAILURE.  THE MOUNT FAILED ON A SOFT FIELD LANDING AND CAUSED SUBSTANTIAL DAMAGE AFTER AN ENGINE FAILURE.  IN MY OPINION THE THIN WALL FROM THE CORROSION IS WHY THE MOUNT FAILED.  RECOMMENDATIONS TO PREVENT SUCH RECURRENCES ARE TO INSPECT ALL WELDS FOR CRACKS, ESPECIALLY FIELD REPAIRS.  THESE FIELD REPAIR WELDS NEED TO BE EXAMINED FOR THE QUALITY OF THE WELD, CRACKS AND PIN HOLES EACH ANNUAL INSPECT8IO OR 100 HOUR INSPECTION. ANY WELDS OR REPAIRS IN QUESTION SHOULD BE REDONE, ALSO THE TUBING  SHOULD BE PUNCH TESTED EACH ANNUAL INSPECTION.  THE PUNCH TEST INFORMATION IN SB NR 528D AND AD 99-01-05 LATEST REVISION ON WING STRUT CAN BE USED AND ADOPTED TO DETERMINE IF MOUNT NEEDS REPLACEMENT OR REPAIR DUE TO CORROSION FRO THE INSIDE CAUSING THIN WALL THICKNESS.  (K)
